Biologics may up fungal infection risk in patients with psoriasis
Biologic therapy may be linked to an increase in deep fungal infection
Patients diagnosed with psoriasis who are on biologic therapy are at an increased risk of developing fungal infections, results of a report published in the Journal of the European Academy of Dermatology and Venerology indicate.
“It is already well known that certain biologics are associated with an increased risk of reactivating tuberculosis in patients with latent disease, however, with increasing use of biologic agents across indications, there has also been a rise in reports of associated deep fungal infections,” explained Natanel Jourabchi, MD, of Johns Hopkins University in Baltimore, and colleagues.
Since the late 1990s through July 2001, only 10 cases of histoplasmosis were reported to the FDA's Adverse Events Reporting System, but as of September 2008, 240 cases involving TNF-inhibitor use among various diseases were reported, noted the investigators.
To determine the association between patients on biologic treatment and deep fungal infection, the researchers performed a literature search to identify randomized controlled trials, long-term follow-up data, and case reports for the four FDA approved biologic therapies — infliximab, adalimumab, etanercept, and usekinumab — used to treat moderate-to-severe plaque psoriasis.
Only one published case of deep infection with histoplamosis, one mild case of coccidiodomycosis, and one case of localized cutaneous cryptoccus, and several non-serious candidal cases were reported. The investigators reported finding 119 cases of non-viral, non-bacterial opportunistic infections in preliminary data, but data was not available to determine how many of those infections came from deep fungal infections.
“Psoriatic patients on biologics who develop signs or symptoms of infection would benefit from investigation for deep fungal infections, and multi-disciplinary collaboration with infectious disease specialists should be considered,” concluded the researchers.